We never think it’s possible for something bad to happen to us until it does.
Addiction is a disease, a scary one at that, and we can never be sure who around us is a victim to it.
Drug use can lead to many terrifying possibilities with overdosing being high on that list. We all need to be aware of what to do when us or someone around us is in danger of overdosing.
In order to make sure we are aware, we need to watch for symptoms, which can vary depending on substance. Oftentimes an individual can have slurred speech, inability to walk, inability to stay alert, vomiting, confusion and unconsciousness.
First and foremost, call 911. If you even suspect someone is overdosing, call 911 and make sure help is on the way.
“It is best to call 911 so that the person can receive life-saving medical treatment,” said Callie Peacock, wellness center registered nurse.
They can help you along with making sure the person in danger is getting what they need. If you have it in your possession, administer Narcan for an opioid/opiate overdose.
Jamy Dahle, assistant director of the Booth Wellness Center, said: “If an individual has over consumed a substance, and is overdosing on a substance, call 911. Don’t worry about an individual getting in trouble, seek out help. There are laws that protect individuals from getting in trouble by the law when calling for help in the event of an overdose.”
It’s important to stay calm in this situation, no matter how scared you might be. Keep track of what substance the individual has taken, or if they have taken more than one.
Malinda Whipple, program director and instructor of the practice in emergency medical services, said: “The best way to help someone who is in danger of overdosing is to make sure they do not have access to more of the substance. Unfortunately, many people who overdosed have taken multiple substances, so getting immediate help is especially crucial in these instances.”
In the situation of an overdose, if it’s yourself or someone around you, the most important thing is to stay responsive. Keep them conscious so they can get the help they need. Tap and shake them to see if they are responsive, if they aren’t responsive or have stopped breathing, Dahle said to begin cardiopulmonary resuscitation.
“Please do not attempt to be the medical provider, putting someone in a cold shower, making them eat food, tucking them into bed, are all things that should not be done in the event of a possible overdose,” Dahle said.
There are plenty of resources to help with substance abuse. The BWC is the most available for students. They have joined with Utah Support Advocates for Recovery Awareness to offer an All Pathways to Recovery Support Group on the Dixie State University campus at 2 p.m. in the Kenneth N. Gardner Student Center.
“This peer-to-peer support group will provide connection and support for those in recovery, those seeking recovery, and those who are exploring the possibility of recovery,” Dahle said.
All Pathways to Recovery includes a 12-step program and all information is kept confidential.